Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2001, 7:43 PM EDT for Roanoke County, City of Roanoke, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 2001, 7:43 PM EDT (23:43 UTC)
- Expired
- May 15, 2001, 8:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Roanoke, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:55 PM EDT | Hail 0.75 | Cave Spg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 152344 SVRRNK VAC067-161-770-775-160015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... ROANOKE CITY IN WEST CENTRAL VIRGINIA... ROANOKE COUNTY IN WEST CENTRAL VIRGINIA... SALEM CITY IN WEST CENTRAL VIRGINIA... * UNTIL 815 PM EDT. * AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF SALEM CITY...MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THREATENED THROUGH 815 PM EDT INCLUDE ROANOKE... BOONES MILL... ROCKY MOUNT... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:30 PM EDT, 13 minutes earlier.
Area forecast discussion, May 15, 7:30 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 730 PM EDT TUE MAY 15 2001 UPDATE COMING SOON...AS CONVECTION CONTINUES TRAINING ALONG FNTLY BOUNDARY AND JUST ON THE EAST SIDE OF IT. LATEST RUC SHIFTS THIS LINE SLIGHTLY SW OVER TIME THIS EVENING...BUT SHOULD SEE DISAPPATION BY MIDNIGHT. WILL GO LIKELY POPS FOR PARTS OF THE AREA. .RNK... NC...NONE. VA...NONE. WV...NONE. WHP
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:43 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 32 min |
| May 15, 7:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.